Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 10, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 28, 2003, 2:42 PM CDT for Kankakee County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 2:42 PM CDT (19:42 UTC)
- Expired
- May 28, 2003, 3:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kankakee County, IL
The radar
The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860
WFUS53 KLOT 281942
TORLOT
ILC091-282000-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
241 PM CDT WED MAY 28 2003
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
KANKAKEE COUNTY IN NORTHEAST ILLINOIS
* UNTIL 300 PM CDT
* AT 241 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
THUNDERSTORM NEAR 4 MILES NORTHWEST OF BOURBONNAIS...MOVING
SOUTHEAST AT 20 MPH.
* THE STORM WILL BE NEAR...
BOURBONNAIS AROUND 250 PM CDT.
BRADLEY AROUND 255 PM CDT.
AROMA PARK AROUND 300 PM CDT.
ABANDON AUTOMOBILES AND MOBILE HOMES FOR STURDY SHELTER. IF NO
SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR LOW SPOT. DO NOT GO
UNDER BRIDGES...THEY ACT LIKE A DANGEROUS WIND TUNNEL.
LAT...LON 4117 8767 4103 8784 4119 8809 4122 8801
4129 8799 4129 8789
$$
ALLSOPP
NNNNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 28, 1:53 PM CDT, 49 minutes earlier.
Area forecast discussion, May 28, 1:53 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 255 PM CDT TUE MAY 27 2003 PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS AT NOON FRONT ALONG MS RIVER WITH LOW 60 DPS ALONG IT. AFTER INITIAL 700 DPVA ZONE MOVES THRU THE LEAD SHOWER AREA PULLING OUT OF E ZONES. DRY AIR REALLY ATE INTO THEM. CLEARING ALLOWING AIRMASS TO DESTABILIZE ALONG FRONT SO NEW SCATTERED TS DEVELOPING ALONG FRONT. THIS WILL MOVE OUT OF AREA EARLY TONIGHT. STRONGEST LIFT WAS WITH INITIAL TROF BUT 110 KT JET DROPPING SE FROM THE DAKOTAS PROVIDING RESIDUAL LIFT AS MODEL OMEGA FIELDS SHOW TO FIRE THE NEW TS. STRONG SHEAR ALOFT SO ISOLATED SEVERE CELLS POSSIBLE. SOME 1/2 HAIL REPORTS GOOD BET. NEW SYSTEM DIVES SE OVER THE AREA DURING FRIDAY...PROBABLY A LITTLE WEAKER THAN THE AVN WHICH IS THE WAY NCEP IS LEANING. MODELS SHOW GOOD THERMAL RIDGE OVER AREA FRIDAY AND WITH STRONG LOW TO NORTH AND GOOD FRONT SOME STRONG STORMS WILL BE POSSIBLE DEPENDING ON TIME OF DAY. NO REAL CHANGE IS LONG RANGE PATTERN OF TROF OVER E US AND RIDGE W US. GOOD CHILL BY SATURDAY AS ETA HAS ONLY 3-4C 850 TEMPS BY SATURDAY EVENING. WITH TROF STILL SHOWN ALOFT OVER AREA WILL HAVE SOME CLOUDS THRU NIGHT BEFORE NICE DAY THURSDAY. SHOULD BE SOME GUSTY WINDS TONIGHT BEHIND FRONT WITH GOOD MIXING. LOOKS LIKE SOME LAKE COOLING IL SHORE BUT MORE DEFINITE IN SHORE FOR THURSDAY. WILL MAKE LAST MINUTE ZONE DECISIONS BASED ON LATEST RADAR. .CHI...NONE AF AVIATION DISCUSSION FOR 18Z TAFS... PRE-FRONTAL SHOWERS ENDING THEIR PASSAGE ACROSS TAF AREA. COLD FRONT REMAINS TO THE WEST WITH POSSIBILITY OF SOME PRECIP DEVELOPMENT LINGERING UNTIL FROPA. FIRST SIGNS OF CU BUILDUP VISIBLE ON SATELLITE AND A FEW 40 DBZ RETURNS SHOWING ON RADAR BUT ACTIVITY IS WIDELY SCATTERED. HAVE CHOSEN TO KEEP TAFS DRY FOR NOW WITH THE EXPECTATION THAT FROPA WILL OCCUR ABOUT/AFTER THE TIME OF BEST HEATING AND PROB IS RELATIVELY LOW. AM CROSS SECTIONS SUGGEST MAX UVV GOING THROUGH NORTHEAST IL ATTM FURTHER LIMITING CHANCES. SOME COLD AIR SC EXPECT BEHIND FRONT TIL SUNSET. TIGHT GRADIENT WILL KEEP NORTHERLY WIND SPEEDS BRISK UNTIL ABOUT 06Z.
Hazardous weather outlook, May 28, 1:00 PM CDT, 1 hour 42 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-282200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
100 PM CDT WED MAY 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
CLEARING SKIES JUST AHEAD OF A COLD FRONT ALONG THE MISSISSIPPI
RIVER AT NOON HAS ALLOWED THE AIRMASS TO RAPIDLY DESTABILIZE.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THROUGH 7 PM. A
STRONG JET STREAM COMING INTO THE AREA FROM THE NORTHWEST MAY HELP
PRODUCE SOME STORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.
ISOLATED SEVERE WEATHER IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:51 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Kane, McHenry | 24 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 39 min |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:30 PM CDT | Special Marine Warning | LOT | 90 min | |
| May 28, 3:34 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane, Kendall, Will | 41 min |
| May 28, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 60 min |
| May 28, 3:55 PM CDT | Tornado Warning | LOT | Will | 20 min |
| May 28, 4:10 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 50 min |
| May 28, 4:20 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 40 min |
| May 28, 4:34 PM CDT | Tornado Warning | LOT | Will | 26 min |
| May 28, 4:41 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee | 49 min |
| May 28, 5:08 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 37 min |
| May 28, 5:39 PM CDT | Tornado Warning | LOT | Ford | 21 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.